My fiancee is having numbness from the waist down. The doctor has taken a look at him and can't tell him what is a matter. He is obese but only 25 years old. He isn't diabetic, no high blood pressure but does have high colesterol. Can you please tell me what this can mean? Thank you, Robin
Optional Information: Male, Age: 25, IndianaAlready Tried: to see the doctor and he has been on an antibiotic- Cefdinir 300 mg. and Histinex HC. This is the only change the has taken. He had to go to the doctor last week for an upper respiratory infection. Ever since then he has had numbness from the waist down and lack of sexual desire.
Has he lost any bowel or bladder function? Can he still achieve an erection?
Does he have any weakness in leg muscles or problems walking?
Is there any leg or lower back pain?
Is he numb to ligh touch, pain and heat/cold?
Which parts of his legs/feet are numb?
Are both legs affected the same?
His bowels are fine but it has been hard for him to urinate. He hasn't been getting an erection like usual but he has lost sexual desire. There are no problems walking and his legs have been a little sore but not really. There is no leg or lower back pain besides at work but that can be from sitting. He just says that it is numb no matter what, even with the pinching, touching, hot and cold it is still numb. Both legs are affected the same.
He may well have a problem with the sensory pathway affecting his lower limbs and pelvis. Despite the lack of pain I would rather we treated this as a medical emergency and get him to ER for a CT or MRI. There is a condition called Cauda Equina Syndrome where part of the spinal cord gets compressed through infection, inflammation or disc prolapse.
Once that has been ruled out then he may need other investigations, possibly even a MRI of the brain however a proper neurological examination will show any additional areas of weakness.
Reply to Pauline's Post: A month ago he went to the doctor and the doctor told him that it was stress related because his feet were just numb at that time and it went away when he started taking the lexapro but it came back as soon as he started taking the both of these cold medicines. When he addressed this problem to the doctor originally he was on an antibiotic and Hydrocodone from the dentist (he had his molors removed). Do you think that he is maybe allergic to the antibiotics and/or pain meds maybe?
I have never seen an allergic reaction present with a distribution of numbness such as he describes. His symptoms indicate a problem with the sensory pathways, this could be at the level of the spine or the brain. It could perhaps be due to inflammation in the narrow spaces around the spinal cord, the cause in some ways is less important that stopping this before he is left with permanent sensory loss.
Being overweight then a peripheral neuropathy would have been likely if just hands and feet were involved but this is no longer just his feet. If this is a problem that needs treatment now then I would rather he risked unnecessary investigation. Depending on the history and other symptoms then other causes might include an infection or a demyleinating disease.
Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.